Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 61, NWS Nashville, TN

August 11, 2009Fentress County, Pickett County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 11, 2009, 9:07 AM CDT for Fentress County, Pickett County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2009, 9:07 AM CDT (14:07 UTC)
Expired
Aug 11, 2009, 12:00 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Fentress County, TN, Pickett County, TN

The radar

The Knoxville radar (KMRX), 133 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2153 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 111407
FFWOHX
TNC049-137-111700-
/O.NEW.KOHX.FF.W.0061.090811T1407Z-090811T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
907 AM CDT TUE AUG 11 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN FENTRESS COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF JAMESTOWN...
  FAR EASTERN PICKETT COUNTY IN MIDDLE TENNESSEE...

* UNTIL NOON CDT

* AT 905 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. DOPPLER
  RADAR INDICATES AS MUCH AS 3 INCHES OF RAIN HAS FALLEN IN THE PAST
  HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3642 8468 3642 8500 3656 8503 3661 8478
      3659 8476

$$

JLM
1 follow-up statement
000 
WGUS74 KOHX 111510
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1010 AM CDT TUE AUG 11 2009

TNC049-137-111700-
/O.CON.KOHX.FF.W.0061.000000T0000Z-090811T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FENTRESS TN-PICKETT TN-
1010 AM CDT TUE AUG 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR EAST
CENTRAL PICKETT AND NORTHEASTERN FENTRESS COUNTIES...

AT 1005 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT RAINFALL HAS SLACKED OFF IN NORTHEASTERN FENTRESS COUNTY
AND FAR EASTERN PICKETT COUNTY. HARDEST HIT AREAS WERE LAUREL FORK 
CREEK...BLACK HOUSE BRANCH AND POGUE CREEKS IN FENTRESS COUNTY AND 
STATION CAMP CREEK AND THOMPSON CREEK IN PICKET COUNTY. 

THIS RAINFALL HAS LIKELY CAUSED SOME CREEKS AND STREAMS TO 
TEMPORARILY OVERFLOW THEIR BANKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3642 8468 3642 8500 3656 8503 3661 8478
      3659 8476

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 7:40 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 11, 7:40 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
740 AM CDT TUE AUG 11 2009

.AVIATION UPDATE...YOU CAN EXPECT VFR CONDITIONS FOR MUCH OF THIS
MORNING AND EARLY AFTERNOON, BUT LOOK FOR STORMS TO DEVELOP LATER
IN THE AFTERNOON AND INTO THE EARLY EVENING AT BNA/CSV AS A COLD
FRONT MOVES THROUGH MIDDLE TENNESSEE. AM ALSO EXPECTING SOME FOG
OVERNIGHT AS WINDS GO NEAR CALM AND SKIES PARTIALLY CLEAR.

&&

.PREV DISCUSSION... /ISSUED 331 AM CDT TUE AUG 11 2009/

SHORT TERM...IT WAS MOSTLY CLOUDY ACROSS THE NORTHERN PARTS OF
THE MID STATE EARLY THIS MORNING, AND PARTLY CLOUDY SOUTH. A FEW
THUNDERSTORMS RUMBLED ACROSS NORTHERN PARTS OF THE MID STATE
OVERNIGHT, AND EARLY THIS MORNING A FEW SHOWERS WERE LINGERING
BETWEEN PORTLAND, NASHVILLE AND MURFREESBORO.

WEAK LOW LEVEL TROUGH AXIS ALONG OHIO RIVER VALLEY SEPARATES A HIGH
THETA-E FIELD TO THE SOUTH AND MORE STABLE AIR TO THE NORTH. THE
SURFACE THETA-E GRADIENT WAS BETWEEN NASHVILLE AND CLARKSVILLE AT
05Z AND LATEST RUC SAGS GRADIENT SOUTHWARD DURING THE DAY. WITH DEEP
ATMOSPHERIC MOISTURE IN PLACE ACROSS THE ENTIRE MID STATE, BELIEVE
WE WILL QUICKLY SEE CU BUILD-UPS AND TSTM DEVELOPMENT TODAY, WITH
MOSTLY CLOUDY CONDITIONS OVER MOST AREAS BY EARLY AFTERNOON.

EXPECT SHARP UPPER TROUGH TO SWING SOUTHEASTWARD INTO THE MIDDLE
MISSISSIPPI VALLEY BY 18Z, AND WOULDNT BE SURPRISED TO SEE
THUNDERSTORMS ORGANIZE OVER THE SE MO-SW KY-W TN AREA BY MID
AFTERNOON, AND SWEEP EASTWARD INTO OUR CWA BY LATE AFTERNOON AND
THIS EVENING.

AS SHORTWAVE SWINGS SOUTHEASTWARD TONIGHT, EXPECT SURFACE COLD
FRONT TO ALSO PUSH ACROSS THE MID STATE, REACHING THE NASHVILLE
AREA BY 05-08Z AND REACHING THE CUMBERLAND PLATEAU BY 12Z WEDNESDAY.

RIGHT NOW, IT LOOKS LIKE THERE WILL BE A SLIGHT RISK FOR SEVERE
STORMS IN OUR NORTHWESTERN AREAS THIS AFTERNOON, EXTENDING ACROSS
OTHER PARTS OF OUR CWA BETWEEN 00Z AND 06Z THIS EVENING, AS TSTMS
PUSH EASTWARD.

STILL EXPECT DRYING CONDITIONS WEDNESDAY AFTERNOON THROUGH THURSDAY,
AS SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTHWEST.

LONG TERM...SHORTWAVE THAT SWEEPS THROUGH MIDDLE TENNESSEE
TONIGHT WILL DEEPEN OVER THE GULF COAST STATES AND TRY TO CLOSE
OFF OVER SOUTHEASTERN ALABAMA BY 12Z FRIDAY. THIS MEANS THAT THE
SHORTWAVE AND ATTENDANT BAND OF DEEP MOISTURE WILL PARK ALONG THE
SPINE OF THE APPALACHIANS AND THEN START TO RETROGRADE THURSDAY
NIGHT THROUGH SATURDAY. THIS MEANS THE CHANCE FOR THUNDERSTORMS
(MAINLY IN THE AFTERNOON) WILL INCREASE FROM THE EAST DURING THAT
PERIOD, WITH THE BEST CHANCE EACH PERIOD ALONG THE CUMBERLAND
PLATEAU. UPPER TROUGH WEAKENS LATE IN THE EXTENDED PERIOD, AS UPPER
RIDGE BUILDS ACROSS THE AREA. HOWEVER, IT WILL LIKELY BE A
MOISTURE-INFECTED RIDGE, AS RESIDUAL DEEP MOISTURE ALONG GULF
COASTAL REGION LIFTS NORTH. THUS, CHANCE FOR MAINLY AFTERNOON
THUNDERSTORMS WILL CONTINUE THROUGHOUT THE EXTENDED FORECAST PERIOD.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Aug 11, 5:00 AM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT TUE AUG 11 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-121030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WEAK SURFACE FRONT WILL PASS THROUGH MIDDLE TENNESSEE TODAY AND
TONIGHT, AND IS EXPECTED TO BRING THUNDERSTORMS TO THE AREA. IT IS
POSSIBLE THAT A FEW OF THESE STORMS COULD BECOME SEVERE, WITH
DAMAGING WIND AND LARGE HAIL BEING THE PRIMARY THREATS. IN
ADDITION, TORRENTIAL RAINFALL FROM THUNDERSTORMS MAY ALSO PRODUCE
BRIEF, MINOR FLOODING AND PONDING ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:30 PM CDTFlash Flood WarningOHXLawrence, Wayne2 hr
Aug 11, 4:43 PM CDTSevere Thunderstorm WarningOHXLawrence62 min
Aug 11, 5:41 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Rutherford37 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.